Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 29, NWS Hastings, NE

May 22, 2004York County, Nebraska

NWS Hastings, NE issued this tornado warning at May 22, 2004, 8:32 PM CDT for York County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 8:32 PM CDT (01:32 UTC)
Expired
May 22, 2004, 9:30 PM CDT
In force
58 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County York County, NE

The radar

The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2882 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
4.2
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WFUS53 KGID 230132
TORGID
NEC185-230230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
832 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  YORK COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 930 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR MCCOOL JUNCTION...OR ABOUT 9 MILES SOUTH OF       
  YORK...AND MOVING NORTHEAST AT 20 MPH. HAIL TO THE SIZE OF         
  BASEBALLS ARE ALSO POSSIBLE WITH THIS STORM.

* THE TORNADO IS EXPECTED TO BE NEAR...
  YORK AROUND 840 PM CDT...
  WACO AROUND 855 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM CDT SATURDAY EVENING FOR NORTH CENTRAL KANSAS.

LAT...LON 4076 9775 4064 9758 4078 9731 4106 9733

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 22, 2:18 PM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, May 22, 2:18 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
218 PM CDT SAT MAY 22 2004

.SHORT TERM...TONIGHT GIVEN ITS A HANDFUL BY ITSELF. FOREMOST
CONCERN REMAINS RELEGATED TO EJECTION OF STRONG UPR TROF OUT OF THE
ROCKIES. IMMEDIATE SVR THREAT TIED TO INCREASING LL WAA OVR WARM
FRONT/OUTFLOW BOUNDARY MERGER WHICH IS SLOWLY MIXING NWD THROUGH
TIME AND ALG A BLUE HILL TO SYRACUSE LINE. HIGH CLD SHIELD THINNING
THROUGH TIME BUT HAD RETARDED DESTABILIZATION SOMEWHAT THROUGH THE
MORNING AND LOOKS TO HOLD OFF INITIATION ALG BOUNDARY UNTIL 22-23Z
TIME FRAME. INCREASING MID LVL FLW IN ASSOCN/W EJECTING UPR TROF AND
ADVTN OF STEEP EML OVRTOP DEEP LL MSTR PLUME HIGHLITE TOR POTENTIAL
ESP WITHIN ENHANCED BACKED LL CHANNEL N OF BOUNDARY AND EPS NE OF
DVLPG TRIPLE POINT INTERSECTION TOWARD 00Z. SIGNIFICANT TOR
POTENTIAL A REAL RISK AND LOOKING TO BE ALG A BLUE HILL TO YORK LINE
THROUGH 02/03Z. AFT THAT...INCOMING COLD FRONT AND DEEPENING SYSTEM
PROMISE HEALTHY DOSE OF RAINFALL...ESPECIALLY I-80 CORRIDOR AND
NORTH. COULD BE SOME LOCALIZED HEAVY RAIN GIVEN SIG MSTR FLUX AND
FORCING BUT MOVEMENT LOOKS QUICK ENOUGH TO PRECLUDE FFA.

.LONG TERM...SUNDAY THROUGH SATURDAY...UPPER SYSTEM TO PUSH THROUGH
TONIGHT AND WILL CLEAR THINGS OUT FOR SUNDAY AND SHOULD CALM THINGS
DOWN.  SOUTHWEST FLOW TO CONTINUE INTO MIDWEEK AND WILL KEEP VERY
SMALL CHANCES FOR PRECIP IN THE AREA.  TIMING AND STRENGTH OF WAVES
IN FLOW UNCERTAIN.  WILL CONTINUE LOW POPS MONDAY AFTERNOON TO
WEDNESDAY.

WEAK RIDGING BUILDS INTO THE ROCKIES DURING MIDWEEK AS NEXT SYSTEM
TRIES TO ORGANIZE ON WEST COAST.  MODELS ARE TRYING TO GET HANDLE ON
NEXT SYSTEM.  MODELS TEND TO SLOW THE SYSTEM DOWN. WILL HOLD OFF ON
ADDING PRECIP AT THIS TIME BUT WILL NEED TO CONTINUE TO MONITOR THIS
SYSTEM GIVEN THE HOLIDAY WEEKEND AND RELATED ACTIVITIES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

T/KISNER
Hazardous weather outlook, May 22, 8:32 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
832 PM CDT SAT MAY 22 2004

NEZ039>041-046>049-060>064-072>077-082>087-231200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS-
POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK-
832 PM CDT SAT MAY 22 2004

...TORNADO WATCH IN EFFECT FOR ALL SOUTH CENTRAL NEBRASKA UNTIL 11
PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...REST OF TONIGHT

A HIGH RISK OF SEVERE WEATHER WILL CONTINUE ACROSS ALL OF SOUTH
CENTRAL NEBRASKA THROUGH TONIGHT.  SEVERE TO POSSIBLY TORNADIC
THUNDERSTORMS WILL CONTINUE TO PUSH ACROSS SOUTH CENTRAL NEBRASKA
NORTH OF A CAMBRIDGE TO HEBRON LINE THROUGH THIS EVENING. GOLFBALL OR
LARGER HAIL...WIND GUSTS UP TO 70 MPH AND A FEW STRONG TORNADOES WILL
BE POSSIBLE UNTIL MIDNIGHT. THUNDERSTORMS ARE THEN EXPECTED TO
DIMINISH IN COVERAGE QUICKLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT
WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE
DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL...
HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE NEEDED THIS EVENING...
ESPECIALLY ALONG AND NORTH OF HIGHWAY 6.

KSZ005>007-017>019-231200-
JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH-
832 PM CDT SAT MAY 22 2004

...TORNADO WATCH IN EFFECT FOR ALL OF NORTH CENTRAL KANSAS UNTIL 11
PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL CONTINUE MAINLY EAST OF HIGHWAY
281 ACROSS NORTH CENTRAL KANSAS THROUGH THIS EVENING.  ISOLATED
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTH CENTRAL KANSAS. THE
MAIN THREAT WILL EXIST EAST OF HIGHWAY 281 WITH HAIL UP TO GOLFBALL
SIZE...DAMAGING WINDS OF 70 MPH AND AN ISOLATED TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT
WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE
DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL...
HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE REMAINDER OF THIS
EVENING ESPECIALLY EAST OF HIGHWAY 281.

AWJ

In the hours before

Local storm report, May 22, 7:30 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
730 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     4 NE BRADSHAW           40.92N 97.69W
05/22/2004                   YORK               NE   TRAINED SPOTTER

&&

KISNER
Local storm report, May 22, 7:33 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
733 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             CARLETON                40.30N 97.67W
05/22/2004  2.00 INCH        THAYER             NE   CO-OP OBSERVER

&&

KISNER
Local storm report, May 22, 7:39 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
739 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     8 NW GOTHENBURG         41.01N 100.27W
05/22/2004  88 MPH           LINCOLN            NE   TRAINED SPOTTER

&&

KISNER
Local storm report, May 22, 7:48 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HASTINGS NE
748 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     5 N GOTHENBURG          41.00N 100.16W
05/22/2004  88 MPH           DAWSON             NE   TRAINED SPOTTER

&&
CORRECTED LOCATION OF EVENT.

KISNER
Local storm report, May 22, 7:52 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
752 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     LEXINGTON               40.78N 99.74W
05/22/2004  60 MPH           DAWSON             NE   LAW ENFORCEMENT

0745 PM     TORNADO          5 W LEXINGTON           40.78N 99.84W
05/22/2004                   DAWSON             NE   PUBLIC

            NEAR DARR

&&

KISNER
Local storm report, May 22, 8:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
806 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FUNNEL CLOUD     STROMSBURG              41.12N 97.59W
05/22/2004                   POLK               NE   FIRE DEPT/RESCUE

&&

KISNER

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:02 PM CDTTornado WarningGIDWebster43 min
May 22, 7:11 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, York64 min
May 22, 7:28 PM CDTTornado WarningGIDFillmore17 min
May 22, 7:29 PM CDTTornado WarningGIDThayer16 min
May 22, 7:31 PM CDTTornado WarningGIDYork59 min
May 22, 7:32 PM CDTSevere Thunderstorm WarningGIDClay, Nuckolls58 min
May 22, 7:33 PM CDTTornado WarningGIDDawson57 min
May 22, 7:35 PM CDTTornado WarningGIDValley55 min
May 22, 7:46 PM CDTTornado WarningGIDPolk44 min
May 22, 7:47 PM CDTSevere Thunderstorm WarningGIDBuffalo, Phelps58 min
May 22, 7:48 PM CDTSevere Thunderstorm WarningGIDHamilton42 min
May 22, 7:53 PM CDTTornado WarningGIDClay, Fillmore67 min
May 22, 8:24 PM CDTSevere Thunderstorm WarningGIDSherman66 min
May 22, 8:26 PM CDTTornado WarningGIDPolk49 min
May 22, 8:29 PM CDTSevere Thunderstorm WarningGIDThayer61 min
May 22, 8:34 PM CDTTornado WarningGIDThayer56 min
May 22, 8:37 PM CDTSevere Thunderstorm WarningGIDHall, Howard53 min
May 22, 8:45 PM CDTSevere Thunderstorm WarningGIDBuffalo25 min
May 22, 8:54 PM CDTTornado WarningGIDFillmore36 min
May 22, 9:11 PM CDTFlash Flood WarningGIDFillmore6 hr
May 22, 9:22 PM CDTTornado WarningGIDThayer53 min
May 22, 9:24 PM CDTTornado WarningGIDFillmore66 min
May 22, 10:00 PM CDTSevere Thunderstorm WarningGIDNuckolls30 min
May 22, 10:11 PM CDTTornado WarningGIDThayer49 min
May 22, 10:22 PM CDTFlash Flood WarningGIDThayer6 hr

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.